Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Goodland, KS

July 2, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2001, 8:41 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2001, 8:41 PM MDT (02:41 UTC)
Expired
Jul 2, 2001, 9:30 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 030244 CCA
SVRGLD

COC063-030330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 930 PM MDT

* AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTH OF BURLINGTON...MOVING SOUTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEIBERT AT 855 PM MDT
  VONA AT 900 PM MDT
  STRATTON AT 910 PM MDT
  BETHUNE AT 920 PM MDT
  BURLINGTON AT 925 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...FLAGLER.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3955 10208 3955 10313 3904 10313 3905 10207

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 PM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 2:29 PM MDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUL 2 2001

FORECAST CONCERNS WL BE CHC OF TSRA THROUGH PD FOLLOWED BY MAX TEMPS.

SFC TROF/DRYLINE NEAR WRN CWFA AND EXTENDING INTO WRN NEB. ALSO COLD
FRONT IS DRAPED ACROSS NRN NEB. WEAK S/W MOVG IN FM THE WEST WITH
50H RIDGE CENTERED NEAR FOUR CORNERS. BASED ON INITIAL ANALYSIS...
CURRENT TRENDS...AND SATL...WL PREFER THE AVN OVERALL. HWVR...WL
ADJUST THE AVN TEMPS TWD THE END OF SHORT TERM. THE 85H TEMPS LOOK
TOO COOL BASED ON UPR LVL RIDGE HOLDING FAST AND COOL BIAS RECENTLY
OF THAT GUIDANCE.

AT 50H...MODELS HAD TROUBLE INITIALIZING WELL ON RDG. THE ETA/NGM
HAVE HEIGHTS TOO HIGH...THE RIDGE TOO FAR EAST...AND TOO FAR NORTH.
THE AVN DID THE SAME THING BUT WAS DOING MUCH BETTER. AT 85H...
MODELS WERE TOO COOL OVR WRN AND NRN CONUS WITH AVN DOING BETTER.

FOR TON...AVN WANTS TO DRAG A WEAK JETLET ACROSS CWFA. SATL IS SHOWG
A VERY SUBTLE/WEAK S/W MOVG IN FROM THE NW. MODELS APPEAR TO CATCH
THIS FEATURE WITH THE AVN LOOKG TO BE SLIGHTLY BETTER. TSRA DVLPMENT
HAS ALREADY BEGUN FM SE WY/NCNTRL CO INTO WRN NEB AHEAD OF THIS
FEATURE AND ALONG AREA OF SFC MSTR CONVERAGE AS INDICATED BY LAPS.
ETA K-F DEVELOPS ONE AREA ALONG WRN EDGE OF CWFA NEAR DRY/TROF LINE
LATE THIS AFTN...AND THEN A MUCH BROADER/MORE INTENSE AREA MOVG IN
FROM THE NW DURG THE NIGHT.

BASED ON WHAT CURRENT OBSERVATIONAL DATA IS SHOWG...SCENARIO ETA K-F
IS PAINTING IS ON TRACK. WL GENL GO SCT POPS OVER ENTIRE CWFA. SVR
THREAT A DEFINITE PSBLTY WITH VERY UNSTABLE/MOIST AMS. WL PUT IN
LCLLY HEAVY RNFL IN ALL ZONES WITH VERY MOIST AMS.

FOR TUE/TUE NGT...MSTR REMAINS AMPLE OVER THE REGION. ALSO DUE TO
RDG PULLING BACK INTO THE GREAT BASIN...FLOW BECOMES MORE NW ALOFT.
IN THIS FLOW...THE ETA/AVN INDICATE A RATHER STRONG 7-5H S/W MOVG IN
FROM THE NW. WITH THIS IN MIND...WL GO SLGT CHC DURG THE DAY...
ESPECIALLY IN THE WEST...AND ONCE AGAIN GO SCT FOR THE NIGHT. AREAS
THAT RECEIVED SUBSTANTIAL RNFL LAST NIGHT ARE 3 TO 5 DEGREES COOLR
THAN EVERYBODY ELSE AND BLO GUIDANCE. WL MAKE THEM THE COOLEST GROUP
AND GO SLIGHTLY BLO GUIDANCE AGAIN. EVERYONE ELSE WL GO NEAR TO ABV.

FOR WED...AIR MASS REMAINS MOIST WITH LOW LVL UPSLOPE FLOW. MAIN
DYNAMICS HOLD OFF TIL WED NIGHT...SO WL LEAVE TSRA OUT DURG THE DAY.
WL AGAIN PLAY THE SAME TREND ON MAXES AS DID ON TUE.

FOR THE EXTENDED...ALL MEDIUM RANGE MODELS DOING WELL THROUGH THIS
MORNING. ALSO THEY ARE SIMILAR TO EACH OTHER IN THEIR SOLNS...AND
THEIR TRENDS FROM THEIR PREVIOUS RUN. AMPLIFYING SYSTEM ALG WCST WL
PULL BACK AND AMPLIFY 50H RIDGE. THIS WILL PUT AREA IN A WEAK W TO
NW FLOW ALOFT. THEN ABV MENTIONED SYSTEM MOVES INLAND AND FLATTENS
RDG...AND PUTS CENTER OVR SRN PLAINS. WHEN NEXT SYSTEM STARTS
DIGGING ALONG WCST TWD END OF EXTENDED PD...PATTERN STARTS ALL OVER
AGAIN WITH RDG AMPLIFYING...AND GETTING PULLED BACK TO NEAR FOUR
CORNERS. BASED ON SATL...PERSISTENCE...AND SMLR MODEL SOLNS...
CONFIDENCE RATHER HIGH IN THIS SCENARIO.

NOTHING HAS SCOURED OUT MSTR AND REMAINS TRAPPED OVER CWFA UNDER
WEAK FLOW ALOFT. ONCE RDG GETS SUPPRESSED SOUTH SHOULD SEE AN
INFLUX/INCREASE OF MONSOON/SUBTROPICAL MSTR FROM SW. ANY KIND OF SFC
BNDRY/WEAK FEATURE ALOFT HAS KICKED OFF TSRA WITH THIS AMS. MODELS
HAVE TENDED TO UNDERDO TSRA RECENTLY...AND THIS SCENARIO LOOKS TO
CONTINUE. WL KEEP CHC OF TSRA THROUGH EFP. SEE NOTHING TO
DRAMATICALLY COOL TEMPS DOWN WITH MID/UPR LVL RDG IN PLACE. SO WL
KEEP MAXES ABV NORMAL.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 2, 2:53 PM MDT, 5 hours 48 minutes before
COZ090-NEZ079>081-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT MON JUL 2 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA UNTIL 10
PM MDT (11 PM CDT)...

THE COUNTY INCLUDED IN THE WATCH FOR NORTHEAST COLORADO IS YUMA AND
IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...RED WILLOW.

ABUNDANT LOW LEVEL MOISTURE SOUTH OF A STATIONARY FRONT OVER
NEBRASKA WILL COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS
OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:57 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Jul 2, 8:45 PM MDTSevere Thunderstorm WarningGLDYuma45 min
Jul 3, 5:07 PM MDTTornado WarningGLDYuma38 min
Jul 3, 5:12 PM MDTTornado WarningGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.